Tennessee, 2012

Flash Flood and Hail in Tennessee, July 18, 2012

July 18, 2012 · NWS OHX · 11 events in 5 counties and zones

During the mid afternoon through evening hours on Wednesday, July 18th, across several Middle Tennessse counties, some of the isolated to scatttered thunderstorms that developed across these counties reached severe thresholds, resulting in thunderstorm wind damage, two lightning strikes causing damage, large hail, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$266,000
Crop damage
$1,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the mid afternoon through evening hours on Wednesday, July 18th, across several Middle Tennessse counties, some of the isolated to scatttered thunderstorms that developed across these counties reached severe thresholds, resulting in thunderstorm wind damage, two lightning strikes causing damage, large hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 18, 2:25 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 18, 2:25 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT WED JUL 18 2012

.DISCUSSION...

...AMPLE CHANCES FOR RAINFALL THROUGH THE NEXT 48 HOURS...

CURRENT SETUP ACROSS THE U.S. INCLUDES RIDGING OVER THE PLAINS AND
MID-MS VALLEY REGION...WITH TROUGHING OFF THE PAC COAST AND OVER THE
NEW ENGLAND STATES. MOST OF MIDDLE TN IS CAUGHT IN BETWEEN IN AN
ACTIVE N-NW FLOW PATTERN. A COUPLE OF DISTURBANCES MOVING SOUTHEAST
ACROSS THE GREAT LAKES/OHIO VALLEY WILL ROTATE AROUND THE RIDGE AND
PRODUCE SCATTERED CONVECTION MAINLY OVER THE PLATEAU TODAY. GIVEN
CURRENT RADAR TRENDS...BUMPED THIS UP TO NUMEROUS/LIKELY OVER THE
PLATEAU AND EAST OF 65 NEAR THE AL BORDER...WITH SCATTERED
CONVECTION ELSEWHERE THROUGH THE REST OF THE AFTERNOON. THE THREAT
OF STRONG TO ISOLATED SEVERE STORMS WILL CONTINUE THROUGH THE
AFTERNOON HOURS UNTIL SUNSET AND CONDITIONS STABILIZE. WILL TAPER
OFF POPS TO SLIGHT TO LOW CHC POPS FROM WEST TO EAST THROUGH
MIDNIGHT WITH ISOLATED CELLS POSSIBLE THEREAFTER.

A FRONTAL BOUNDARY AND UPPER-LEVEL DISTURBANCE OVER THE UPPER
MIDWEST WILL DIVE SOUTHEAST AND APPROACH MIDDLE TN BY LATE FRIDAY.
AHEAD OF THESE FEATURES...PRECIPITATION CHANCES WILL INCREASE AND
SHOWERS/STORMS WILL BECOME MORE WIDESPREAD AND MORE ORGANIZED.
STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE FOR
THURSDAY...ESPECIALLY FURTHER NORTH NEAREST THE APPROACHING FRONT
(NORTH OF I-40). WITH PWATS OVER TWO INCHES PROGGED...HEAVY RAIN
WILL OCCUR AND LOCALIZED FLOODING ISSUES MAY ARISE. WET MICROBURSTS
AND PERHAPS SOME HAIL WILL BE POSSIBLE AS WELL. TRIMMED BACK HIGHS A
BIT TOMORROW...AND ESPECIALLY ON FRIDAY WITH THE FRONTAL PASSAGE
EXPECTED. MANY LOCATIONS WILL STRUGGLE TO REACH 90 DEGREES FRIDAY
AFTERNOON. HAVE POPS INCREASING TO LIKELY TOMORROW AND FRIDAY...WITH
CHANCES DECREASING NORTH TO SOUTH BEHIND THE FRONT LATE FRIDAY
NIGHT. THE BEST CHANCES FOR HEAVY RAINFALL WILL BE THURSDAY
EVENING AND AGAIN FRIDAY...WHERE WIDESPREAD RAINFALL AMOUNTS COULD
RANGE FROM 1-2 INCHES WITH LOCALLY HIGHER AMOUNTS OF 3 OR MORE
INCHES POSSIBLE.

MUCH DRIER AIR WILL FILTER INTO THE REGION BEHIND THE MAIN UPPER
TROUGH/SURFACE BOUNDARY THAT TRIES TO PUSH SOUTH BY SATURDAY
MORNING. WILL HOLD ONTO SLIGHT-LOW CHC POPS OVER THE SOUTHEAST
TWO-THIRDS OF THE CWA THRU SATURDAY AFTERNOON...BUT CONDITIONS LOOK
MOSTLY DRY SAT NIGHT - SUN NIGHT OTHER THAN A COUPLE ISOLATED CELLS
OVER THE PLATEAU SUNDAY AFTERNOON. DIURNAL POPS SHOULD RETURN MONDAY
AFTERNOON AS THE UPPER RIDGE FLATTENS OUT AND GULF MOISTURE RETURNS.
WITH THE FLATTENING/WEAKENING RIDGE...AN ACTIVE NORTHWEST FLOW
PATTERN WILL AGAIN RETURN TO THE LOWER OHIO RIVER VALLEY AND PERHAPS
GIVE MIDDLE TN MORE ORGANIZED CONVECTION. FOR NOW WILL STICK WITH
ISOLATED/LOW CHANCE DIURNALLY-DRIVEN CONVECTION MON-WED NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  94  75  90 /  30  60  60  60
CLARKSVILLE    73  91  74  90 /  20  50  50  60
CROSSVILLE     70  86  71  84 /  40  60  60  60
COLUMBIA       73  93  75  89 /  30  60  60  60
LAWRENCEBURG   73  93  73  88 /  30  50  60  60
WAVERLY        74  92  74  89 /  20  50  60  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AL
Hazardous weather outlook, Jul 18, 4:13 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CDT WED JUL 18 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
513 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. SOME
STORMS WILL POSSIBLY BE STRONG TO SEVERE WITH HEAVY RAIN AND
GUSTY TO DAMAGING WINDS. SOME LOCALIZED FLOODING WILL BE POSSIBLE
WITH THE HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL EXIST THURSDAY
AND FRIDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP
BOTH DAYS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

In the hours before

Special weather statement, Jul 18, 1:02 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
202 PM CDT WED JUL 18 2012

TNZ077-079-182000-
COFFEE-GRUNDY-
202 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND
SOUTHWESTERN GRUNDY COUNTIES...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MANCHESTER...MOVING
SOUTHEAST AT 5 MPH.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3523 8581 3522 8588 3529 8594 3531 8600
      3534 8604 3535 8613 3542 8618 3553 8600
      3530 8563 3528 8570 3524 8569 3521 8574
      3521 8577

SHAMBURGER
Special weather statement, Jul 18, 1:25 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT WED JUL 18 2012

TNZ028-182015-
WILSON-
225 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF LEBANON...MOVING SOUTHEAST
AT 5 MPH.

THIS STORM WILL BE NEAR...
  WATERTOWN BY 315 PM CDT.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3612 8607 3604 8605 3596 8620 3597 8622
      3596 8625 3597 8625 3597 8630 3598 8631
      3618 8642 3627 8623

SHAMBURGER
Special weather statement, Jul 18, 1:29 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
229 PM CDT WED JUL 18 2012

TNZ033-182030-
OVERTON-
229 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR OVERTON COUNTY...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LIVINGSTON...MOVING
SOUTHEAST AT 5 MPH.

THIS STORM WILL BE NEAR...
  LIVINGSTON BY 310 PM CDT.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3646 8515 3643 8514 3641 8512 3631 8512
      3622 8535 3645 8548 3650 8544 3650 8540
      3649 8540 3649 8539 3651 8538 3653 8533
      3652 8531 3654 8527

SHAMBURGER
Special weather statement, Jul 18, 2:27 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
327 PM CDT WED JUL 18 2012

TNZ032-065-182115-
PUTNAM-WHITE-
327 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR PUTNAM AND NORTHERN WHITE
COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COOKEVILLE...MOVING SOUTH AT 5 MPH.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3618 8534 3592 8536 3601 8566 3605 8568
      3624 8555 3624 8553

SHAMBURGER
Special weather statement, Jul 18, 2:37 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CDT WED JUL 18 2012

TNZ007-008-182115-
ROBERTSON-SUMNER-
337 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SUMNER COUNTIES...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF PORTLAND TO 8 MILES NORTH OF SPRINGFIELD...OR ALONG A LINE
EXTENDING FROM 21 MILES NORTH OF GALLATIN TO 8 MILES NORTH OF
SPRINGFIELD...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS WILL BE NEAR...
  SPRINGFIELD BY 405 PM CDT.
  PORTLAND BY 410 PM CDT.
  CROSS PLAINS BY 415 PM CDT.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3665 8622 3663 8620 3645 8623 3641 8689
      3665 8703 3666 8659 3664 8656 3666 8651
      3666 8635

SHAMBURGER
Local storm report, Jul 18, 2:43 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 S COOKEVILLE          36.14N 85.51W
07/18/2012  M0.50 INCH       PUTNAM             TN   PUBLIC

&&

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Lightning, Montgomery

When
July 18, 3:35 PM CST
Where
Montgomery County, 0.84 mi NNE of Sango
Property damage
$175,000
Reported by
Broadcast Media
Coordinates
36.511, -87.225

Lightning struck a house on Oak Glen Lane, with the resulting fire completely destroying the home.

Thunderstorm Wind, Montgomery

When
July 18, 3:35 PM CST
Where
Montgomery County, 0.84 mi NNE of Sango
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.511, -87.225

A few trees were downed on Oak Glen Lane in east Clarksville.

Lightning, Montgomery

When
July 18, 3:40 PM CST
Where
Montgomery County, 1.77 mi NW of Stringtown
Property damage
$35,000
Reported by
Department of Highways
Coordinates
36.500, -87.590

House was struck by lightning on Lewis Atkins Road in the Indian Mound Community. Specific details concerning the extent of damage to the home were unknown. Several trees were also downed in this area.

Thunderstorm Wind, Montgomery

When
July 18, 4:15 PM CST
Where
Montgomery County, 1.3 mi S of Mc Allisters Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.331, -87.347

A few trees were downed along Mount Herman Road and State Highway 48. A tree fell onto a house on Vernon Creek Road in Southside. Details concerning any extent of damage that was sustained to the home were unknown.

Thunderstorm Wind, Dickson

When
July 18, 4:43 PM CST
Where
Dickson County, 0.93 mi ESE of Stayton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.275, -87.315

Dickson Sheriff’s Office reported that a large tree was blown down onto Rock Springs Road in northern Dickson County.

Thunderstorm Wind, Humphreys

When
July 18, 5:00 PM CST
Where
Humphreys County, 0.89 mi SE of Forest Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.090, -87.790

Humphreys Sheriff’s Office reported trees were blown down in several locations in an around Waverly and McEwen.

Hail, Dickson

When
July 18, 5:14 PM CST
Where
Dickson County, 0.91 mi SSW of Oak Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.988, -87.488

Thunderstorm Wind, Davidson

When
July 18, 5:20 PM CST
Where
Davidson County, 1.37 mi E of Forest Hills
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.072, -86.826

A power pole was downed on Tyne Boulevard.

Thunderstorm Wind, Davidson

When
July 18, 5:20 PM CST
Where
Davidson County, 1.33 mi WSW of Belle Meade
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.090, -86.890

A tree was downed in the Bellevue/Riverwalk area.

Thunderstorm Wind, Humphreys

When
July 18, 5:25 PM CST
Where
Humphreys County, 0.52 mi SE of Sycamore Lndg
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.925, -87.913

Humphreys Sheriff’s Office reported a tree was downed on a trailer with one injury on Cuba Landing Road. Details concerning any damage that occurred to the trailer and the extent of the injury were unknown.

Flash Flood, Perry

When
July 18, 6:30 PM CST to 7:59 PM CST
Where
Perry County, 0.86 mi WSW of Pope to 0.59 mi WSW of Pope
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
35.616, -88.015

Cypress Creek briefly flooded onto U.S. Highway 412 west of Linden.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392854, 400746, 392859, 400755, 400571, 400761, 403033, 400991, 400994, 400775, 392326.